Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2003, 1:20 PM EDT for Kanawha County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2003, 1:20 PM EDT (17:20 UTC)
- Expired
- May 27, 2003, 1:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 271720 SVRRLX WVC039-271745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 115 PM EDT TUE MAY 27 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KANAWHA COUNTY IN WEST VIRGINIA... * UNTIL 145 PM EDT... * AT 109 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF COAL FORK...MOVING SOUTHEAST AT 20 MPH. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3824 8127 3834 8126 3839 8152 3833 8154 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:50 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 27, 10:50 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1050 AM EDT TUE MAY 27 2003 ******************************************************************** 1050 AM EDT TUE MAY 27 2003 RADAR AND SATELLITE SHOW WAVE MOVING FROM OH INTO WV. WILL UPDATE FORECAST TO UP POPS IN AREAS IN FRONT OF THE WAVE. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. .END/RPY ******************************************************************** 240 AM EDT TUE MAY 27 2003 ...TODAY AND TONIGHT... PESKY UPPER LEVEL LOW WILL BEGIN A SLOW DIVE SOUTHWARD TOWARD THE REGION. WILL KEEP MENTION OF DAYTIME SHOWERS AND THUNDERSTORMS IN THE FORECAST AREA. DUE TO LIGHT LOW LEVEL WINDS...ANY THUNDERSTORMS THAT DO DEVELOP COULD BE SLOW MOVERS. NOT MANY CHANGES NEEDED IN THE FIRST 24 HOURS. ...WEDNESDAY THROUGH MONDAY... THE UPPER LOW WILL MOVE ACROSS THE FORECAST AREA WHICH WILL COMBINE WITH A VORTMAX. THE VORTMAX WILL EXIT THE EASTERN PORTION OF THE AREA WHILE ANOTHER VORTMAX AND UPPER LEVEL TROF MOVES ACROSS THE REGION THROUGH THURSDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS ARE REASONABLE. NORTHWEST FLOW AND DRIER AIR WILL FILTER INTO THE AREA ON FRIDAY. A SURFACE FRONT WILL MOVE INTO THE FORECAST AREA BY SATURDAY...CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL BE EAST OF THE FORECAST AREA BY SUNDAY...AS HIGH PRESSURE BUILD INTO THE REGION. THE DRY FORECAST SEEM REASONABLE FOR SUNDAY AND MONDAY. THE TEMPERATURES ARE IN THE BALLPARK. .END/ KF/ELW ******************************************************************** 940 PM EDT MON MAY 26 2003 AGAIN DEBATE CONTINUES WHETHER OR NOT CLOUDS BREAK UP. PLENTY OF MOISTURE IN THE LOWEST 8KFT AND NOT MUCH WAA AS LIGHT NORTHERLY WINDS PERSIST. OVC CONDITIONS OVER THE COAL FIELDS HANGING TUFF. LATEST FCST SOUNDINGS FROM THE 40KM RUC DEPICT NEARLY SATURATED CONDITIONS BETWEEN 7-9KFT...AND EVEN IF BREAKS OCCUR SHARP INVERSION AT H95 TO GENERATE IFR CIGS. AT THIS POINT WILL UPDATE FORECAST TO INCLUDE VARIABLE CLOUDS AND BUMP TEMPS UP. REST ON TRACK. 99 ******************************************************************** 252 PM EDT MON MAY 26 2003 TONIGHT AND TUESDAY... MODELS IN GOOD AGREEMENT IN KEEPING SHORT WAVE CURRENTLY DROPPING ACROSS THE MID MISSISSIPPI VALLEY SOUTH OF OUR CWA LATE TONIGHT AND TUESDAY. HOWEVER...MAIN SOUTHEASTERN CANADIAN VORTEX DIVES SOUTH BEHIND THIS SHORT WAVE OVER THE OHIO VALLEY ON TUESDAY. THERE WILL BE QUITE SOME COLD AIR ALOFT AND SOME MOISTURE AVAILABLE FOR MAINLY AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT ENOUGH CLEARING TONIGHT FOR SOME FOG IN FAVORED AREAS...THEN FOR SOME HEATING ON TUESDAY TO DESTABILIZE FOR AFTERNOON CONVECTION. GUIDANCE TEMPERATURES VERY CLOSE AND LOOK REASONABLE. TUESDAY NIGHT THROUGH THURSDAY NIGHT... OHIO VALLEY SHORT WAVE EXITS FIRST THING TUESDAY EVENING...JUST AS MAIN UPPER LOW OVER LAKES SETTLES SOUTHWARD INTO AREA. THIS UPPER LOW EXITS WEDNESDAY...ITS PASSAGE DURING WRONG TIME OF DAY W/R THUNDERSTORMS BUT WILL KEEP EASTERN ZONES WEDNESDAY AFTERNOON. NEXT SYSTEM APPEARS QUICKER STILL AND WILL INTRODUCE POPS BY THURSDAY MORNING...UP TO 50 PERCENT WEST BY THEN. FRONT PLOWS THROUGH EARLY THURSDAY WITH GENEROUS WRAP AROUND OVER ABOUT ALL OF AREA BY THURSDAY AFTERNOON GIVEN SOUTHERN TRACK OF SYSTEM. COULD SEE A MORE NORTHERN TRACK RESULTING IN MORE OF A DRY SLOT AROUND MIDDAY THURSDAY BUT TOO FAST/NARROW OF A FEATURE TO RESOLVE AT THIS DISTANCE. THUNDERSTORMS WITH FRONT BASED ON STRENGTH OF UPPER DYNAMICS BUT TIME OF DAY COULD PRECLUDE SEVERE. STRONG WINDS BEHIND FRONT WITH GOOD GRADIENT AND ALIGNMENT IN THE VERTICAL. SHOWER CHANCE WELL INTO THURSDAY NIGHT ON THIS STRONG WRAP AROUND FLOW. NO LARGE DEVIATIONS FROM MOS. FRIDAY THROUGH SUNDAY... MODELS IN REASONABLE AGREEMENT WITH PATTERN THROUGH EXTENDED. SHOULD SEE A DRY DAY ON FRIDAY AS AREA FALLS UNDER UPPER RIDGE ON HEELS OF EXITING SYSTEM. COLD FRONT TO PASS THROUGH REGION ON SATURDAY BRINGING CHANCE OF SHOWERS AND THUNDERSTORMS AS UPPER LOW DIGS INTO GREAT LAKES REGION ONCE AGAIN. UPPER LOW SPINS OVER LAKES INTO MONDAY AND CWA IS ON SOUTHERN PERIPHERY. HAVE PLAYED DRY FORECAST SUN/MON AS THERE IS LITTLE FORCING WITH UPPER LOW AND UNCERTAINTY AS TO WHAT MOISTURE WILL BE AVAILABLE. HAVE PLAYED MORE CLOUDS AND COOLER TEMPS AS A RESULT. JMV/TRM/HC ******************************************************************** 1030 AM EDT MON MAY 26 2003 UPDATED FORECAST THIS AFTERNOON TO KEEP LOTS OF CLOUDS MOST AREAS AND THUS LOWER MAXES A BIT. 12Z SOUNDINGS FROM ILN AND PIT SHOW LOTS OF LINGERING LOW LEVEL MOISTURE. ANY HEATING THAT OCCURS SHOULD ALLOW CLOUDS TO QUICKLY FILL BACK IN UNDER DECENT TEMPERATURE INVERSION AS SHOWN ON ILN SOUNDING AND FORECAST MESOETA SOUNDINGS. WILL ALSO KEEP SPRINKLES IN CENTRAL AND NORTHERN MOUNTAINS OF WEST VIRGINIA. JMV ********************************************************************
Hazardous weather outlook, May 27, 2:38 AM EDT, 10 hours 42 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-271500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 240 AM EDT TUE 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. KF
In the hours before
Special weather statement, May 27, 12:06 PM EDT, 1 hour 14 minutes before
KYZ105-VAZ003-004-WVZ005-013>016-018-024>029-033>038-271800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1206 PM EDT TUE MAY 27 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SCATTERED THUNDERSTORMS HAVE DEVELOPED WITH THE HEATING OF THE DAY. THE MOST CONCENTRATED AREA OF THUNDERSTORMS AT NOON WAS IN THE FORM OF A SCATTERED LINE EXTENDING FROM NEAR GLENVILLE IN GILMER COUNTY...SOUTHWESTWARD THROUGH SISSONVILLE IN KANAWHA COUNTY...AND THROUGH LOUISA IN LAWRENCE COUNTY OF KENTUCKY. THIS DEVELOPING LINE IS EXPECTED TO BE THE FOCUS OF THUNDERSTORM ACTIVITY THIS AFTERNOON AS IT MOVES SOUTHEAST AT 15 TO 20 MPH. MANY OF THESE THUNDERSTORMS WILL VERY LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT MOST OF THE STORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 27, 12:40 PM EDT, 40 minutes before
KYZ105-VAZ003-004-WVZ005-013>016-018-024>029-033>038-271800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1240 PM EDT TUE MAY 27 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 12:35 PM THUNDERSTORMS HAVE DEVELOPED INTO A LINE WHICH EXTENDED FROM FROM JUST SOUTHEAST OF ARNOLDSBURG IN CALHOUN COUNTY...THEN SOUTHWESTWARD THROUGH CHARLESTON...AND THEN TO THE SOUTH OF LOUISA IN LAWRENCE COUNTY OF KENTUCKY. THIS DEVELOPING LINE WILL BE THE MAIN FOCUS OF THUNDERSTORM ACTIVITY THIS AFTERNOON AS IT MOVES SOUTHEAST AT AROUND 15 MPH. MANY OF THESE THUNDERSTORMS WILL VERY LIKELY PRODUCE SMALL HAIL...GUSTY WINDS AND VERY HEAVY DOWNPOURS...BUT MOST OF THE STORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS. HOWEVER...PONDING OF WATER IN LOW AREAS ARE POSSIBLE AND PERSONS ARE URGED TO EXERCISE CAUTION. ALREADY THERE HAVE BEEN NUMEROUS REPORTS OF SMALL HAIL WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.